Right after the coffeemaker incident, I decided it was time to start up my antidepressant regime for the year. I have Seasonal Affective Disorder, which means I’m okay during Spring and Summer when the sun is shining brightly, but Fall and Winter are like having a heavy blanket thrown over my head. I lose all interest in doing pretty much anything, I feel sad, lose my sense of humor.
I have taken Prozac, which worked but left me with absolutely no sex drive whatsoever. I took Paxil, Zoloft and Serzone. My husband’s former employer liked to switch insurance companies every few years, so what I could take often depended on what was covered.
We finally settled on Wellbutrin because there were no sexual side effects. Meaning my lady parts didn’t feel completely numb, so yay for that. I started on 75 mg. once a day, then twice a day. But a few years ago that wasn’t enough anymore, so I went on Wellbutrin XL, whixh is 300 mg. once a day. It worked.
Jump ahead now, to the week after the coffeemaker incident. I knew it was time to start up the Wellbutrin again. The cold, dark months of Winter are right around the corner, and it can take two to four weeks for the medicine to take full effect. So I started taking one pill every morning.
A few days later, I noticed I feel queasy, almost nauseous. I wondered if I’d caught a little stomach bug. Days go on, still queasy. My period started, with a week of painful cramps first, then heavy, heavy bleeding for five days. I thought, well I know I’m not pregnant. But still, queasy.
Then, one day last week I was standing in Blockbuster picking out a DVD and I suddenly felt like I couldn’t take a deep breath. I pulled air into my diaphragm and then into my lungs, but it still didn’t feel like enough. I can’t breathe, I thought. And the more I thought about not being able to breathe, the harder it became to breathe. I started to feel a little light-headed.
I thought I was going to hyperventilate right there in Blockbuster.
A few minutes later, the feeling passed. I didn’t say anything to Chris because it was so weird, and probably nothing. The next day, while folding laundry, I suddenly felt again like I couldn’t take a deep breath. Again, I started pulling air in as deliberately as possible, but the more I tried to breathe deeply, the harder it was. I told myself I am breathing, everything is fine.
I Googled “Anxiety Attacks”. Jesus.
Now why would I be constantly queasy and having anxiety attacks? Why would I actually be considering giving up coffee because I feel so jittery and keyed up?
I think my gods, what if I’m pregnant? I shouldn’t be pregnant because a.)I just had a period and b.)hello, tubal ligation. But I could be one of those 2% of women who get pregnant anyway, right? And some women have periods while pregnant, or so I’ve heard.
I start to panic a little more. I think I’m going to have to tell the Internets that I’m pregnant, that I have to terminate an ectopic pregnancy because it could kill me. This is not helping the anxiety level one bit.
I finally tell Chris, I don’t feel good. I feel queasy and jittery and like I can’t breathe, and it’s been going on for almost two weeks. He gives me that look he gets when he is deeply concerned yet resisting the urge to call me a dumbass for letting something go so long without asking for help. Call the Doctor, he says.
I say no, what’s a Doctor going to do? I’ll go in and say I don’t feeeel good, what can I expect them to say to that? As we’re standing there hugging in the kitchen, my eyes lock on to the bottle of Wellbutrin, which I keep in a *ahem*safe*ahem* place on top of the microwave. A-HA, I think.
Sure enough, one Google search tells me that the most common side effects of Wellbutrin XL are NAUSEA, ANXIETY, and FEELING JITTERY. Ding ding ding!
So to recap: not pregnant. Not giving up coffee. Still queasy, but expecting it to dissipate once the Wellbutrin gets out of my system. And not so sure what I want to do about an antidepressant this year. I’m considering trying to heal my body naturally in some way, with diet and exercise and probably handfuls of vitamins. And light box, which I’m sure I can get Chris to build.
Whew. Side effects, man. Next time, I’ll be sure to read the pamphlet that came with the prescription, the one with all the warnings on it.